SEARCH

SEARCH BY CITATION

Keywords:

  • Skin reaction;
  • Antiepileptic drugs;
  • Gender;
  • Age;
  • Learning disability

Summary: Purpose: Cutaneous adverse reactions from antiepileptic drugs (AEDs) are common, but have received little scientific attention from a clinical point of view. We wanted to study the incidence of skin reactions of current AEDs and to explore their relation to clinical parameters such as gender, age, and learning disability.

Methods: Consecutive patients with epilepsy were studied retrospectively. A detailed survey of medical records concerning all treatment with AEDs was performed.

Results: A total of 663 patients were included with altogether 2,567 exposures to 15 different AEDs. Skin reactions were found in 14% of the patients and in 5% of the exposures. Ninety-seven percent of the reactions occurred to either carbamazepine (CBZ, 11%), phenytoin (PHT, 8%), lamotrigine (LTG, 8%), oxcarbazepine (8%), or phenobarbital (2%). Skin reactions developed significantly more often in females than in males (19% vs. 8%), and significantly less often in patients with learning disability than in other patients (7% vs. 16%). These differences were significant for CBZ, PHT, and LTG when analyzed separately. Females displayed higher rash frequency during the reproductive years, while men experienced less frequent rash in the same phase of life.

Conclusions: Fertile females have a higher risk for skin reactions compared to males, probably due to hormonal factors. Patients with learning disability appeared to have a lower risk than other patients in this study. Hygiene factors may possibly be underlying.